Texas, 2008

Hail and Damaging Wind in Texas, August 18, 2008

August 18, 2008 · NWS LUB · 2 events in 1 county or zone

Scattered thunderstorms developed over the eastern South Plains and the Rolling Plains of west Texas during the late afternoon and early evening hours of the 18th. A few storms intensified to severe levels, and produced large hail up to the size of golfballs and wind gusts up to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed over the eastern South Plains and the Rolling Plains of west Texas during the late afternoon and early evening hours of the 18th. A few storms intensified to severe levels, and produced large hail up to the size of golfballs and wind gusts up to 60 mph. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 18, 2:39 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 18, 2:39 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
339 PM CDT MON AUG 18 2008

.SHORT TERM...
A RATHER COMPLEX FORECAST PRESENTS CHALLENGES THROUGH THE SHORT
TERM. A MID/UPPER LEVEL LOW REMAINS OVER THE OKLAHOMA AND NORTHERN
TEXAS PANHANDLES. THIS FEATURE IS PROGGED TO PROPAGATE SLOWLY
SOUTHEASTWARD TOWARD THE RED RIVER VALLEY BY TUESDAY EVENING.

SEVERAL LOW LEVEL BOUNDARIES ARE DETECTED IN SATELLITE/RADAR IMAGERY
ATTM. ONE FEATURE IS LOCATED OVER THE NORTHERN BASIN...AND A SECOND
NOTABLE BOUNDARY IS PUSHING SOUTHWARD OVER THE SOUTHEASTERN TEXAS
PANHANDLE/NORTHWESTERN SOUTH PLAINS. CONVECTION IS INCREASING ALONG
THE NORTHERN BOUNDARY AS TODAY/S PARTLY CLOUDY SKIES HAVE COMBINED
WITH INCREASED FORCING AND THE APPROACHING MID LEVEL COLD POOL TO
STRENGTHEN INSTABILITY AND ASCENT. MODEL SOLUTIONS SUGGEST THAT
ISOLATED TO SCATTERED CONVECTION WILL EVOLVE LATER THIS AFTERNOON
AND THIS EVENING WITHIN THIS REGIME...FAVORING THE NORTHERN HALF OF
THE FA IN CLOSEST PROXIMITY TO SAID UA FEATURE. MANY LOCALS IN THE
NORTHERN FA HAVE BENEFITED FROM RECENT HEAVY RAINFALL...AND
ADDITIONAL SHOWERS/STORMS THERE WITHIN A VERY MOIST AIRMASS WILL
PROLONG A THREAT FOR FLASH FLOODING. THUS HAVE EXPANDED/EXTENDED THE
FLASH FLOOD WATCH THROUGH TONIGHT...AND WILL INCLUDE AREAS OF THE
SOUTHEASTERN PANHANDLES...WHERE UP TO 1.74 INCHES OF RAIN WAS
MEASURED AT THE MEMPHIS WTM SITE SINCE MIDNIGHT.

LOW/MID TROPOSPHERIC LAPSE RATES HAVE STEEPENED THIS AFTERNOON WITHIN
STRONG INSOLATION OVER THE WESTERN AND CENTRAL SOUTH PLAINS. THIS
COULD CONTRIBUTE TO AN ISOLATED SEVERE WEATHER THREAT WITH THE
STRONGEST UPDRAFTS...ESPECIALLY NEAR SURFACE BOUNDARIES.

RAIN/STORM CHANCES WILL GRADUALLY DECREASE FROM WEST TO EAST
TUESDAY AS THE UA TROUGH AXIS SLOWLY SHIFTS EASTWARD. YET RELATIVELY
MOIST UPSLOPE FLOW MAY STILL PERMIT A FEW SHOWERS/STORMS...
ESPECIALLY DURING THE AFTERNOON BENEATH LINGERING STEEP LAPSE
RATES...BUT RAINFALL EFFICIENCY SHOULD BE REDUCED.

&&

.LONG TERM...
UPPER LOW TO PULL AWAY FROM THE SOUTH PLAINS BY THURSDAY BUT NOT
BEFORE AT LEAST A FEW MORE ISOLATED-SCATTERED THUNDERSTORMS OVER
EASTERN SECTIONS ON WEDNESDAY. SUBSIDENCE IN THE WAKE OF THE LOW
WILL LIKELY LEAD TO A GRADUAL SCOURING OF LOW LEVEL MOISTURE AND
TEMPERATURES REBOUNDING INTO THE 80S ON WEDNESDAY AND PERHAPS THE
90S BY THURSDAY AND FRIDAY.

HIGH PRESSURE IS EXPECTED TO BUILD IN FROM THE WEST AND ANCHOR
OVER THE FOUR CORNERS REGION. THIS PATTERN WOULD PLACE THE SOUTH
PLAINS IN A WEST TO NORTHWEST FLOW ALOFT AND A CHANCE FOR A WEAK
COLD FRONT TO APPROACH ON SATURDAY. APART FROM THE POTENTIAL FOR
ISOLATED TO SCATTERED SHOWERS/STORMS...NOT MUCH CHANGE TO SENSIBLE
WEATHER IS EXPECTED WITH THE BOUNDARY...IN FACT IT COULD MIX BACK
TO THE NORTH AND KEEP TEMPERATURES IN THE 90S OVER THE WEEKEND.
WARM AND DRY CONDITIONS DEPICTED IN THE LONG RANGE GFS FOR THE
START OF NEXT WEEK. KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        59  78  58  85  62 /  50  20  20  10  10
TULIA         61  78  60  83  62 /  60  30  20  10  10
PLAINVIEW     62  78  61  84  62 /  50  30  20  10  10
LEVELLAND     61  79  62  85  64 /  50  20  20  10  10
LUBBOCK       62  79  62  85  65 /  50  30  20  10  10
DENVER CITY   63  81  62  87  65 /  40  20  20  10  10
BROWNFIELD    62  79  63  85  64 /  40  30  20  10  10
CHILDRESS     66  81  64  84  66 /  60  40  20  20  10
SPUR          64  80  64  85  65 /  50  30  20  20  10
ASPERMONT     66  80  65  86  66 /  50  40  20  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
ZONES: TXZ021>032.

&&

20/17
Hazardous weather outlook, Aug 18, 1:56 PM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
256 PM CDT MON AUG 18 2008

TXZ021>044-192000-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
256 PM CDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOODING

SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP LATE THIS
AFTERNOON AND THIS EVENING...ESPECIALLY OVER THE NORTHERN PORTIONS
OF THE OUTLOOK AREA. RECENT RAINS HAVE SATURATED SOIL CONDITIONS...
AND ADDITIONAL RAINFALL WILL HAVE THE POTENTIAL TO RESULT IN DANGEROUS
FLASH FLOODING CONDITIONS. A FLASH FLOOD WATCH IS IN EFFECT FOR THE
EXTREME SOUTHERN PANHANDLE...THE NORTHERN SOUTH PLAINS AND ROLLING
PLAINS.

CONVECTIVE

WIDESPREAD OR ORGANIZED SEVERE THUNDERSTORMS ARE NOT ANTICIPATED...BUT
A FEW STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER
AND DAMAGING DOWNBURST WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 18, 3:38 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
438 PM CDT MON AUG 18 2008

TXZ024-182245-
BRISCOE TX-
438 PM CDT MON AUG 18 2008

...STRONG THUNDERSTORM ACROSS BRISCOE COUNTY...

AT 436 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTH OF SILVERTON...MOVING SOUTHEAST AT
16 MPH.

SMALL HAIL...INTENSE LIGHTNING...AND BRIEF...STRONG WIND GUSTS IN
EXCESS OF 50 MPH ARE POSSIBLE NEAR THIS THUNDERSTORM. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

ALSO...HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS. AVOID NORMAL FLOOD-PRONE AREAS AND DO NOT
CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Aug 18, 3:43 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
443 PM CDT MON AUG 18 2008

TXZ023-182245-
SWISHER TX-
443 PM CDT MON AUG 18 2008

...STRONG THUNDERSTORM ACROSS SWISHER COUNTY...

AT 440 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTH OF CLAYTONVILLE...OR ABOUT 15
MILES EAST OF TULIA...MOVING SOUTHEAST AT 15 MPH. ANOTHER STRONG
THUNDERSTORM WAS LOCATED IN NORTHEAST SWISHER COUNTY...NEAR THE
SWISHER AND ARMSTRONG COUNTY LINE.

SMALL HAIL AND BRIEF...STRONG WIND GUSTS IN EXCESS OF 50 MPH ARE
POSSIBLE NEAR THESE THUNDERSTORMS. MOVE TO A PLACE OF SAFETY IF
THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Aug 18, 4:46 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
546 PM CDT MON AUG 18 2008

TXZ030-182345-
FLOYD TX-
546 PM CDT MON AUG 18 2008

...STRONG THUNDERSTORM ACROSS FLOYD COUNTY...

AT 544 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF FLOYDADA...MOVING SOUTHEAST
AT 10 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED IN EXTREME
NORTHWEST FLOYD COUNTY ABOUT 10 MILES NORTH OF LOCKNEY...ALSO MOVING
SOUTHEAST AT 10 MPH.

SMALL HAIL...CLOUD TO GROUND LIGHTNING AND...BRIEF...STRONG WIND
GUSTS IN EXCESS OF 45 MPH ARE POSSIBLE NEAR THESE THUNDERSTORMS.
MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY
AWAY FROM WINDOWS.

ALSO...HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS. AVOID NORMAL FLOOD-PRONE AREAS AND DO NOT
CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

STORM INTENSITY MAY INCREASE AND SEVERE WEATHER COULD DEVELOP
RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Lubbock radar (KLBB), 78 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dickens

When
August 18, 5:49 PM CST
Where
Dickens County, Mc Adoo
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.730, -100.980

Dickens County law enforcement officials reported golfball size hail in McAdoo. No damage was reported.

Thunderstorm Wind, Dickens

When
August 18, 6:52 PM CST
Where
Dickens County, Spur
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.480, -100.850

The public estimated thunderstorm wind gusts between 50 and 60 mph in Spur at 18:52 CST. A nearby Texas Tech University West Texas Mesonet site recorded a peak gust of 50 mph at 18:55 CST. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120824, 120827.